The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Hydrops driving some cases of MAV?

#1

Trying not to take this too far off OP.
I do think hydrops can be implicated in a lot of MAV or MAV like symptoms. With all my left ear symptoms, I’ve even received this diagnosis from a Stanford dr at one point. @turnitaround you know a lot about this so I’m asking: if it’s even partially hydrops causing these symptoms, why does gabapentin (nerve medication) stop my left sided tinnitus?

#3

That’s interesting. I think there may be at least two reasons:

  1. That drug has more effects than obvious from its summary description - remember they are prescribed based on results not bottom-up analysis.
  2. Tinnitus is finally a neurological outcome … perhaps the drug helps the brain ‘process the tinnitus out’?

I’ve wondered if antidepressants help ear trouble by reducing mucus production in the middle ear thereby reducing Eustachian Tube Dysfunction which might alleviate some negative influences on the inner ear.

I think the main point is drugs get labelled as this or that, e.g. ‘migraine prophylactic’ … but wait a minute … they were only labelled that after they were initially used and called e.g. an ‘antidepressant’ for example.

So medicine has form for relabelling things depending on what it ends up proving to help.

#4

Absolutely true- I see your point. But I will say none of the various meds that I’ve trialed have ever helped (let alone stopped!) my tinnitus. I just find that so interesting. I will have to do some digging on the workings of gabapentin.

On another note, I find it very interesting that many people that I’ve read about withdrawing from antidepressants like Effexor and others, experience the exact same symptoms of MAV (including the tinnitus) even though they’ve never suffered that before. Maybe we need to “reverse engineer” what is happening during withdrawal…just an angry brain? Serotonin dips? Or something outside the box?

1 Like
#5

Yes! And same is true for fibromyalgia and chronic pain in general. Which is why I am coming to believe that anxiety, depression, migraine, fibromyalgia are possibly different manifestations of the same “disease”.

#6

Wow! That is incredible! I didn’t know that!

#7

I think we can unpack at least 2 of those.

Vestibular symptoms give you anxiety exactly because you learn to be anxious when losing your footing from childhood - it’s a way or raising the sensation of losing your balance to the top of your agenda. Anxiety is also ‘fear’ of the immediate future which gets focus when you live in fear of your symptoms.

Depression is partly the feeling that there is no hope and you are doomed. I think it’s reasonable to feel depressed when you suffer from MAV.

1 Like
#8

Yes. Dizziness, imbalance, tinnitus, nausea, parathesias, feeling of vibration in body (I had this with this most recent relapse), headache, brain fog, and anxiety.

#9

That immediately suggests to me that those drugs actively affect audio-vestibular processing and when you withdraw you have to compensate for the change.

#10

Gabapentin is a very powerful anticonvulsant widely used for neuropathic pain so I’d imagine it just ‘clears up’ anything that gets in the way as it goes along. No sweat. There’s obviously nerve involvement in tinnitus. Helen

2 Likes